EULAR Annual Congress
EULAR Annual Congress
Issue: June 2020
Source/Disclosures
Source:

Liu HY, et al. OP0333. Presented at: EULAR 2020 E-Congress; June 3-6, 2020 (virtual meeting).

Disclosures: Liu reports no relevant financial disclosures.
June 10, 2020
2 min read
Save

Patients with SLE at higher risk for antimalarial-induced retinopathy

Issue: June 2020
Source/Disclosures
Source:

Liu HY, et al. OP0333. Presented at: EULAR 2020 E-Congress; June 3-6, 2020 (virtual meeting).

Disclosures: Liu reports no relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Patients with systemic lupus erythematosus had a significantly increased risk for antimalarial-induced retinopathy, possibly due to prolonged exposure to those drugs, according to a data presented at the EULAR 2020 E-Congress.

“As we know, retinopathy is an irreversible complication of hydroxychloroquine and chloroquine,” Hsin Yen Liu, MD, of Western University in London, Canada, said in his presentation. “Numerous studies have been done on the topic, but the report of prevalence and incidence are quite variable, and few studies have compared the risk between different rheumatologic conditions.”

Patients with SLE had a significantly increased risk for antimalarial-induced retinopathy, possibly due to prolonged exposure to those drugs, according to data. Source: Adobe Stock

To further understand these associations, the researchers conducted a chart review at an urban Canadian center that yielded data for 680 patients. The analysis included 280 patients with SLE, 224 with RA, 41 with cutaneous lupus and 131 with other connective tissue diseases.

Patients with SLE were more likely to be younger and women, with greater exposure to both chloroquine and antimalarials in general.

Of the 12 patients who demonstrated definite antimalarial-induced retinopathy, 11 had SLE and seven reported exposure to chloroquine. The study also included 16 cases of possible retinopathy.

The earliest toxicity reported for antimalarial use occurred at 5.4 years. Beyond 5 years of use of these drugs, the toxicity rate was 2.7%. “This was within the range of previously reported values,” Liu said.

Univariate analysis results showed that two factors were significantly associated with definite antimalarial-induced retinopathy, including a diagnosis of SLE (OR = 16.1; P = 7.95 X 10-3) and cumulative chloroquine dose (OR = 1.002; P = 1.13 X 10-2).

When possible antimalarial-induced retinopathy was included as a factor, the trend toward significance persisted for both SLE (OR = 3.12; P = 7.27 X 10-3) and cumulative chloroquine dose (OR = 1.002; P = 6.16 X 10-7).

Other findings from the univariate analysis showed significant associations between antimalarial-induced retinopathy and both total antimalarial duration and hypertension.

Turning to the multivariable analysis, after adjustments were made for chloroquine/hydroxychloroquine dose, age, sex, weight, hypertension and renal impairment, a diagnosis of SLE carried a significant association with ocular toxicity (OR = 14.2; P = 1.49 X 10-2). “Weight-based dose of chloroquine remained significant, as well,” Liu said.

Factors that showed no association with antimalarial-induced retinopathy included age, sex, diabetes and hypertension, which Liu noted were consistent with previous findings. However, cumulative dosing of hydroxychloroquine and renal impairment also showed no association with the outcome of interest. Liu stressed that these two variables have been found to be risk factors in other data sets.

“We found that there are higher rates of antimalarial-induced retinopathy in our patients with SLE, which may be explained by their longer duration of antimalarial use and the higher rate of chloroquine use,” Liu concluded. “Additionally, our multivariate analysis results suggest that SLE may be an additional risk factor.”